Immunization is a means by which an individual becomes protected against infectious diseases that are preventable. This is usually done by giving a specific vaccine to stimulate the immune system against a particular disease.
The vaccine stimulate the production of some soldiers in the body that attacks that particular disease causing agent once it comes into the body.
Table of Contents
Caregivers feel worried about some unwanted symptoms that comes with immunization. Some may even go to the extent of not completing their children’s immunization program because of their past experiences.
One of the major symptoms that put mothers on their feet and give them sleepless night after immunization is high temperature. This also makes the child feel irritable and sometimes loose appetite. We need to understand that all these symptoms are part of the normal processes that accompany Immunization.
What then is the cause of high temperature after immunization?
When a vaccine is introduced into the body, it stimulates the immune system by producing some soldiers that will remember, attack and destroy the disease producing agent when it comes into the body. The vaccine does this by imitating an infection.
This infection usually does not cause illness but could bring minor symptom like fever. Fever is usually a way the body responds when the body soldiers are fighting some strangers. This is normal and should be expected as the body builds the immunity. This fever usually go away after some days and does not cause any complication.
Should Paracetamol be given before immunization?
Caregivers prefer to prevent this undesirable symptom by giving Paracetamol or other over the counter painkillers before the vaccine is given. Some will even administer the medication immediately after the vaccine is given with the believe of helping the child by preventing this symptom and to also enable the child to play and feed well after the vaccine is given. They believe that this will also prevent them(caregivers) from having sleepless night.
It has been discovered that giving of Paracetamol before immunization or immediately after can affect the process of creating immunity against that particular disease. As earlier said, fever is a normal response showing that the body has actually built immunity against the disease.
This is why a lot of times children that have been immunized stil come down with that same disease. It may be as a result of the interventions taken by caregivers during the immunization. Therefore it is advisable NOT to give Paracetamol before or immediately after immunization.
When can Paracetamol be given?
This can be given when high temperature is noticed. At this point, the body has already created the expected immune response although this can take some weeks before it is completed.
Other measures that can be taken to reduce this high temperature
- Let the child drink a lot of water.
- If on exclusive breastfeeding, ensure your feed more often. Do not give water as the major content of breastmilk is water.
- Dress the child lightly. Do not overdress.
- You can tepid sponge the child. This helps to reduce this temperature and helps the child feel more comfortable.
When should you see your doctor?
Some symptoms seen after immunization may not be secondary to the vaccine given. Some children may already have underlying health issues which usually present itself after the vaccine is administered. This is why you need to know when to visit a health facility. You can see your doctor if you notice any of these.
- If the temperature becomes very high despite painkillers. This can cause convulsion which must be prevented.
- If high temperature persist for more than 3 days.
- A child that is not eating or looks weak.
- If you are not comfortable with the way your child is or the child is not getting better.
Although immunization may come with some unwanted symptoms like high temperature, it is part of the normal response the body creates while building immunity against a particular disease.
Intervening by giving some medications to prevent this high temperature may alter the normal process of building this immunity. Rather, these medications can be given if the child has high temperature despite being tepid sponge. Knowing when to see your physician is also very important as this can help avert unwanted occurrences.
Leave a Reply